Thunderstorm Wind, Edmonson
- When
- June 20, 10:46 PM CST
- Where
- Edmonson County, Sweeden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.250, -86.280
Trees were reported down in Sweeden.
An unstable atmosphere with weak upper level flow through the main ridge of high pressure combined with abundant moisture to create isolated thunderstorms. A few of these storms produced severe wind gusts and minor damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
An unstable atmosphere with weak upper level flow through the main ridge of high pressure combined with abundant moisture to create isolated thunderstorms. A few of these storms produced severe wind gusts and minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 20, 7:57 PM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 957 PM EDT SAT JUN 20 2009 .UPDATE... INCREASED POPS A BIT UP UNTIL 06Z TONIGHT AS SHOWERS AND STORMS OVER THE IL/IN BORDER ARE PUSHING SE ALONG A RESIDUAL WARM FRONTAL BOUNDARY...WHERE DEWPOINTS SOUTH OF THE FRONT ARE IN THE MID 70S AND NORTH OF IT ARE IN THE UPPER 60S. THESE STORMS SHOULD SUSTAIN THEMSELVES INTO OUR CWA...WHERE GUSTY WINDS WILL BE THE MAIN THREAT. HOWEVER THINK MOST ACTIVITY SHOULD WANE AFTER MIDNIGHT...SO DO NOT HAVE POPS IN AFTER 2AM EDT. THE FRONT WILL SPLIT THE CWA OVERNIGHT THOUGH...SO A RENEGADE STORM ALONG IT IS NOT OUT OF THE QUESTION. ANOTHER MUGGY NIGHT IS ON TAP. UPDATE OUT SHORTLY. && .SHORT TERM (TONIGHT AND SUNDAY)... VISIBLE SATELLITE PICTURES INDICATED A FAIRLY NICE BOUNDARY FROM SOUTHERN ILLINOIS SOUTHEAST INTO CENTRAL KENTUCKY AT 18Z. ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL STILL BE POSSIBLE ALONG AND SOUTH OF THAT BOUNDARY SO WE WILL KEEP A MENTION OF STORMS IN THAT AREA THROUGH THE EVENING. THE SHORT RANGE MODELS ARE IN GOOD AGREEMENT ON BUILDING AN UPPER LEVEL RIDGE OVER THE EASTERN UNITED STATES TONIGHT AND MONDAY WHILE A DEEP TROUGH DEVELOPS JUST OF THE MID ATLANTIC STATES. ALTHOUGH WE WILL REMAIN IN A WEST TO NORTHWEST FLOW THE AFOREMENTIONED BOUNDARY WILL NOT MOVE THAT MUCH BUT BECOME MORE NORTHWEST TO SOUTHEAST ORIENTED SUNDAY. THE SREF ENSEMBLES INDICATED THE PROBABILITY OF STORMS DEVELOPING ALONG THIS AXIS AS VERY SMALL WHILE THE OPERATIONAL MODES INDICATE A MUCH BETTER CHANCE OF PRECIPITATION. SO WITH THIS IN MIND I WILL MENTION ISOLATED STORMS IN THE MORNING AND LOW CHANCE POPS DURING THE AFTERNOON. TEMPERATURES IN THE MORNING WILL BE SIMILAR TO THIS MORNING WITH THE EXCEPTION OF BWG WHERE THE LOW SHOULD BE A FEW DEGREES COOLER. HIGHS SUNDAY WILL WARM INTO THE UPPER 80S. .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... VERY FEW CHANGES MADE TO ONGOING LONG TERM FORECAST. A LARGE RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE CENTRAL PLAINS THROUGH THE PERIOD. THIS WILL BRING HOT TEMPERATURES TO THE AREA AND MAINLY DRY CONDITIONS. HOWEVER...A NORTH TO SOUTH ORIENTED BOUNDARY WILL REMAIN IN PLACE THROUGH MONDAY EVENING CREATING A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT SUNDAY NIGHT AND MONDAY. INCREASED POPS TO AROUND 30 TO 40 PERCENT FOR THIS TIME PERIOD WITH SLIGHT CHANCE POPS MONDAY EVENING BEFORE DRYING THINGS OUT AS RIDGE BUILDS AND PUSHES THIS BOUNDARY EAST OF THE AREA. TEMPERATURES WILL RANGE FROM THE MID 80S...DEPENDING ON WHERE THERE IS MORE CLOUD COVER/PRECIPITATION TO THE AROUND 90 DEGREES ON MONDAY WITH OVERNIGHT LOWS SUNDAY NIGHT AND MONDAY NIGHT AROUND 70. SMALLER DISTURBANCES WILL ROTATE AROUND THE RIDGE AND INTO THE OHIO VALLEY ON TUESDAY BUT MAINLY EXPECT THAT THIS WILL JUST BRING SOME CLOUDINESS TO THE AREA. WEDNESDAY AND THURSDAY LOOK TO BE THE HOTTEST DAYS OF THE WEEK WITH HIGHS IN THE LOW TO MID 90S AND MOSTLY SUNNY SKIES. ON THURSDAY NIGHT AND FRIDAY...A TROUGH WILL MOVE ACROSS THE NORTHERN GREAT LAKES/SOUTHERN CANADA AND INTO NEW ENGLAND. THIS WILL DAMPEN THE RIDGE AND BOUNDARY WILL SAG SOUTHWARD TO AROUND THE OHIO RIVER BY FRIDAY MORNING. AT THIS TIME THERE ARE SIGNIFICANT DIFFERENCES IN THE LATITUDINAL PLACEMENT OF THIS BOUNDARY WITH THE ECMWF BEING FURTHER NORTH AND EAST AND KEEPING THE AREA MOSTLY DRY WHILE THE GFS IS FURTHER SOUTH AND BRINGS THUNDERSTORMS INTO SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY. DUE TO MODEL DIFFERENCES AND NO GOOD SIGNAL IN THE ENSEMBLE DATA HAVE DECIDED TO LEAVE THE FORECAST DRY AS WAS THE CASE IN THE PREVIOUS FORECAST TO WATCH MODEL TRENDS. THIS TREND CONTINUES INTO SATURDAY AND HAVE ALSO KEPT THIS PERIOD DRY FOR NOW AS WELL. EXPECT TEMPERATURES TO REMAIN IN THE UPPER 80S TO LOW 90S THROUGH THE END OF THE FORECAST PERIOD WITH OVERNIGHT LOWS IN THE UPPER 60S TO LOW 70S. LS && .AVIATION (00Z TAFS)... A WEAK FRONTAL BOUNDARY FROM NEAR OWB SOUTHEAST TOWARD SME WILL CONTINUE TO BE ORIENTED FROM NW TO SE ACROSS THE REGION THROUGH THIS 24-TAF PERIOD. ISOLATED SHRA/TSRA WILL CONTINUE ALONG THIS BOUNDARY AT LEAST THROUGH ROUGHLY 03Z...THOUGH THE ACTIVITY SHOULD WANE AFTER THAT FOR THE MOST PART. AFTER 12Z SUNDAY AND SOME HEATING TAKES PLACE...ISOLATED SHRA/TSRA WILL AGAIN BE POSSIBLE. TIME-HEIGHT CROSS-SECTIONS SUGGEST THAT THE BEST CHANCE FOR THIS WILL BE AT SDF...SO WILL CARRY VCTS THERE. MAY ALSO CARRY THIS IN LEX TOO...BUT BWG WILL REMAIN DRY. AS WITH ANY TS...BRIEF MVFR CIGS AND VSBYS WILL BE POSSIBLE. AFTER 12Z SUNDAY...SFC WINDS WILL BE MORE NWRLY THAN TODAY. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM...JA LONG TERM....LS AVIATION.....AL UPDATE.......AL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1012 PM EDT SAT JUN 20 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-211930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1012 PM EDT SAT JUN 20 2009 /912 PM CDT SAT JUN 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...OVERNIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT LOCATIONS SOUTHWEST OF A LINE FROM FRENCH LICK INDIANA...TO LOUISVILLE AND TO STANFORD KENTUCKY. THE MAIN THREATS WITH THE STRONGEST STORMS WILL BE DANGEROUS LIGHTNING...BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY. THE MAIN THREATS FROM THESE STORMS WILL BE GUSTY WINDS...BRIEF HEAVY RAINFALL...AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JA/AL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1020 PM EDT SAT JUN 20 2009 KYZ062-071-073-074-210245- ALLEN-BARREN-EDMONSON-WARREN- 920 PM CDT SAT JUN 20 2009 ...THUNDERSTORM WITH FREQUENT LIGHTNING OVER NORTHERN WARREN COUNTY... AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 8 MILES NORTH OF BOWLING GREEN...AND MOVING SOUTHEAST AT 30 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR PLUM SPRINGS AROUND 925 PM CDT. NEAR OAKLAND AROUND 935 PM CDT. NEAR SMITHS GROVE AROUND 940 PM CDT. NEAR THREE FORKS AROUND 945 PM CDT. THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS 28 AND 38. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && NF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1044 PM EDT SAT JUN 20 2009 INZ083-084-089-KYZ023-210345- CRAWFORD-DUBOIS-HANCOCK-PERRY- 1044 PM EDT SAT JUN 20 2009 ...THUNDERSTORMS WITH GUSTY WINDS APPROACHING CRAWFORD... DUBOIS... HANCOCK AND PERRY COUNTIES... AT 1040 PM EDT/940 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS NOW MOVING THROUGH EVANSVILLE...AND MOVING SOUTHEAST AT 40 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN...AND STRONG GUSTY WINDS OF AROUND 45 MPH WILL BE THE MAIN THREATS WITH THESE STORMS. THESE STORMS WILL BE... NEAR PORTERSVILLE AROUND 1050 PM EDT. NEAR IRELAND AROUND 1055 PM EDT. NEAR JASPER AROUND 1100 PM EDT. NEAR TELL CITY AROUND 1115 PM EDT. NEAR CANNELTON AROUND 1130 PM EDT. THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS 74 AND 86. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE STRONG AND GUSTY WINDS BEFORE THE ARRIVAL OF ANY RAIN. && AL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1048 PM EDT SAT JUN 20 2009 KYZ071-073-074-210330- ALLEN-BARREN-WARREN- 948 PM CDT SAT JUN 20 2009 ...THUNDERSTORM WITH FREQUENT LIGHTNING MOVING INTO BARREN AND ALLEN COUNTIES... AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES EAST OF BOWLING GREEN...AND MOVING SOUTHEAST AT 25 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR FINNEY AROUND 1000 PM CDT. NEAR LUCAS AROUND 1010 PM CDT. NEAR AUSTIN AROUND 1015 PM CDT. NEAR MAYNARD AROUND 1020 PM CDT. NEAR TRACY AROUND 1025 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && EES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1145 PM EDT SAT JUN 20 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG GAMALIEL 36.64N 85.79W
06/20/2009 MONROE KY BROADCAST MEDIA
TREES DOWN
&&
EVENT NUMBER LMK0900097
ALSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1206 AM EDT SUN JUN 21 2009 INZ090-KYZ024>028-061-062-210430- BRECKINRIDGE-BUTLER-EDMONSON-GRAYSON-HARDIN-HARRISON-MEADE-OHIO- 1106 PM CDT SAT JUN 20 2009 ...THUNDERSTORMS MOVING INTO CENTRAL KENTUCKY... AT 1202 AM EDT/1102 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF BRANDENBURG TO 7 MILES SOUTH OF HARDINSBURG TO 9 MILES SOUTHEAST OF HARTFORD...OR ALONG A LINE EXTENDING FROM 33 MILES WEST OF LOUISVILLE TO 37 MILES SOUTHEAST OF ROCKPORT TO 19 MILES EAST OF CENTRAL CITY...AND MOVING EAST AT 30 MPH. OCCASIONAL LIGHTNING...BRIEF HEAVY RAIN...AND GUSTY WINDS OF AROUND 35 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN MILE MARKERS 107 AND 94 AND THE NATCHER PARKWAY BETWEEN MILE MARKERS 34 AND 41. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN. && JBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1239 AM EDT SUN JUN 21 2009 KYZ062-063-071-073-074-210530- ALLEN-BARREN-EDMONSON-HART-WARREN- 1139 PM CDT SAT JUN 20 2009 ...STRONG THUNDERSTORMS DEVELOPING NORTH OF BOWLING GREEN... AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A STRONG THUNDERSTORM 7 MILES SOUTH OF BROWNSVILLE...OR 15 MILES NORTHEAST OF BOWLING GREEN...AND MOVING SOUTHEAST AT 30 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR GLASGOW AROUND 1210 AM CDT. THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS 28 AND 53. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && JBS
The Louisville radar (KLVX), 86 km away, was scanning. The volume nearest the first event began at 04:47 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were reported down in Sweeden.
Several trees were downed near the intersection of KY 101 and U.S. 68/80.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178821, 178823.